404 - Page not Found. - Children's National Health System

404 - Page not Found.

The page you are looking for may have moved or no longer exists. Please use our feedback form to report this page as missing.

To find the correct web page, please try to access our most popular pages using the links below, or search by keyword.

Popular Pages 

Contact Us

For general inquiries, please call the main number at 202-476-5000.

Thank you for visiting and sorry again for the inconvenience.

Children's National in Your Neighborhood

A location marker

Did you know Children’s National has more than 50 locations throughout the region? Find one that’s convenient for your family.

Find a Children's Location Near You

Search Health Content
Go

Toxic Epidermal Necrolysis in Children

What is toxic epidermal necrolysis?

Toxic epidermal necrolysis is a life-threatening skin disorder characterized by extensive blistering and peeling of the skin. This disorder can be caused by a drug reaction, often to antibiotics or anticonvulsives.

What are the symptoms of toxic epidermal necrolysis?

Toxic epidermal necrolysis causes the skin to peel in sheets, leaving large, raw areas. The loss of skin allows fluids and salts to ooze from the raw, damaged areas. These can easily become infected. The following are the most common symptoms of toxic epidermal necrolysis. However, each child may experience symptoms differently. Symptoms may include:

  • Flu-like symptoms 1 to 3 days before skin changes

  • A painful, red area that spreads quickly

  • The skin may peel without blistering

  • Large lesions with a target-like appearance that can blister and progress to skin peeling

  • Raw areas of skin

  • Discomfort

  • Fever

  • Spreading of skin changes to eyes, mouth or throat, and genitals, urethra, or anus

The symptoms of toxic epidermal necrolysis may resemble other skin conditions. Always talk with your child's health care provider for a diagnosis.

Treatment for toxic epidermal necrolysis

The disease progresses fast, usually within three days. Treatment usually includes hospitalization, often in the burn unit. If a medicine is causing the skin reaction, it is discontinued. Specific treatment for toxic epidermal necrolysis will be decided by your child's health care provider based on:

  • Your child's age, overall health, and medical history

  • Extent of the disease

  • Your child's tolerance for specific medicines, procedures, or therapies

  • Expectations for the course of the disease

  • Your opinion or preference

Treatment may include 1, or several, of the following:

  • Hospitalization, usually in the burn unit

  • Isolation to prevent infection

  • Protective bandages

  • Intravenous fluid and electrolytes

  • Antibiotics only in the case of a proven infection

  • Intravenous immunoglobulin G. This is used to prevent further immune system damage 

  • Intravenous steroids

Online Medical Reviewer: Freeborn, Donna, PhD, CNM, FNP
Online Medical Reviewer: Berman, Kevin, MD, PhD
Last Review Date: 5/4/2015
© 2000-2015 The StayWell Company, LLC. 780 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.

404 - Page not Found.

The page you are looking for may have moved or no longer exists. Please use our feedback form to report this page as missing.

To find the correct web page, please try to access our most popular pages using the links below, or search by keyword.

Popular Pages 

Contact Us

For general inquiries, please call the main number at 202-476-5000.

Thank you for visiting and sorry again for the inconvenience.

Children's National in Your Neighborhood

A location marker

Did you know Children’s National has more than 50 locations throughout the region? Find one that’s convenient for your family.

Find a Children's Location Near You